Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2011 (2011), Article ID 607061, 3 pages
Case Report

Chronic Tinnitus following Electroconvulsive Therapy

1National Center for Rehabilitative Auditory Research, Portland VA Medical Center, Portland, OR 97239, USA
2Department of Otolaryngology, Oregon Health & Science University, Portland, OR 97239, USA

Received 7 June 2011; Accepted 7 July 2011

Academic Editors: T. Frodl and P. Sand

Copyright © 2011 Robert L. Folmer et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A 43-year-old female with a 27-year history of obsessive-compulsive disorder and major depression had previously been treated with psychotherapy, antidepressant, and antipsychotic medications. Because these treatments were minimally effective and because the frequency and duration of her depressive episodes continued to increase, the patient was scheduled to undergo a series of electroconvulsive therapy (ECT) procedures. The patient received four ECT treatments during one month. Stimulating current was delivered to the right frontotemporal region of the head. Electroencephalographic seizures occurred during each of the ECT procedures. After the patient recovered from anesthesia, she complained of headaches, muscle pain, amnesia, and, after the fourth ECT, she reported a ringing sound in her right ear. Audiometric testing the day after the fourth ECT revealed a slight increase in threshold for 8000 Hz tones in her right ear. It is likely that current delivered during the fourth ECT treatment triggered the perception of tinnitus for this patient. The unique organization of this patient's central nervous and auditory systems combined with her particular pharmacological history might have predisposed her to developing tinnitus.